PIER
 
Progress In Electromagnetics Research
ISSN: 1070-4698, E-ISSN: 1559-8985
Home | Search | Notification | Authors | Submission | PIERS Home | EM Academy
Home > Vol. 42 > pp. 1-25

Homogenization of Spherical Inclusions

By G. Kristensson

Full Article PDF (935 KB)

Abstract:
The homogenization of cubically arranged, homogeneous spherical inclusions in a background material is addressed. This is accomplished by the solution of a local problem in the unit cell. An exact series representation of the effective relative permittivity of the heterogeneous material is derived, and the functional behavior for small radii of the spheres is given. The solution is utilizing the translation properties of the solutions to the Laplace equation in spherical coordinates. A comparison with the classical mixture formulas, e.g., the Maxwell Garnett formula, the Bruggeman formula, and the Rayleigh formula, shows that all classical mixture formulas are correct to the first (dipole) order, and, moreover, that the Maxwell Garnett formula predicts several higher order terms correctly. The solution is in agreement with the Hashin-Shtrikman limits.

Citation: (See works that cites this article)
G. Kristensson, "Homogenization of Spherical Inclusions," Progress In Electromagnetics Research, Vol. 42, 1-25, 2003.
doi:10.2528/PIER03012702
http://www.jpier.org/PIER/pier.php?paper=0301272

References:
1. Allaire, G., "Homogenization and two-scale convergence," SIAM J. Math. Anal., Vol. 23, No. 6, 1482-1518, 1992.
doi:10.1137/0523084

2. Bossavit, A., "On the homogenization of Maxwell equations," COMPEL-The International Journal for Computation and Mathematics in Electrical and Electronic Engineering, Vol. 14, No. 4, 23-26, 1995.

3. Boström, A., G. Kristensson, and S. Ström, "Transformation properties of plane, spherical and cylindrical scalar and vector wave functions," Field Representations and Introduction to Scattering, 165-210, 1991.

4. Cioranescu, D. and P. Donato, An Introduction to Homogenization, Oxford University Press, Oxford, 1999.

5. Doyle, W. T., "The Clausius-Mossotti problem for cubic array of spheres," J. Appl. Phys., Vol. 49, No. 2, 795-797, 1978.
doi:10.1063/1.324659

6. Edmonds, A. R., Angular Momentum in Quantum Mechanics, second edition, Princeton University Press, Princeton, NJ, 1960.

7. Jikov, V. V., S. M. Kozlov, and O. A. Oleinik, Homogenization of Differential Operators and Integral Functionals, Springer-Verlag, Berlin, 1994.

8. Lam, J., "Magnetic permeability of a simple cubic lattice of conducting magnetic spheres," J. Appl. Phys., Vol. 60, No. 12, 4230-4235, 1986.
doi:10.1063/1.337460

9. McKenzie, D. R., R. C. McPhedran, and G. H. Derrick, The conductivity of lattices of spheres. II. The body centred and face centred cubic lattices, Proc. Roy. Soc. London, Vol. A362, 211-232, 1978.

10. McPhedran, R. C. and D. R. McKenzie, The conductivity of lattices of spheres. I. The simple cubic lattice, Proc. Roy. Soc. London, Vol. A359, 45-63, 1978.

11. Meredith, R. E. and C. W. Tobias, "Resistance to potential flow through a cubical array of spheres," J. Appl. Phys., Vol. 31, No. 7, 1270-1273, 1960.
doi:10.1063/1.1735816

12. Nguetseng, G., "A general convergence result for a functional related to the theory of homogenization," SIAM J. Math. Anal., Vol. 20, No. 3, 608-623, 1989.
doi:10.1137/0520043

13. Rayleigh, L., "On the influence of obstacles arranged in rectangular order upon the properties of the medium," Philosophical Magazine, Vol. 34, 481-502, 1892.

14. Runge, I., "Zur elektrischer Leitfähigkeit metallischer Aggregate," Zeitschrift fur technische Physik, Vol. 6, No. 2, 61-68, 1925.

15. Sanchez-Palencia, E., Non-Homogeneous Media and Vibration Theory, Number 127 in Lecture Notes in Physics, Springer-Verlag, Berlin, 1980.

16. Sihvola, A., Electromagnetic Mixing Formulae and Applications, IEE Electromagnetic Waves Series, 47, IEE, 1999.

17. Stromberg, K. R., An Introduction to Classical Real Analysis, Wadsworth International Group, Belmont, 1981.

18. Wellander, N., "Homogenization of some linear and nonlinear partial differential equations," Ph.D. thesis, 1998.

19. Wellander, N. and G. Kristensson, "Homogenization of the Maxwell equations at fixed frequency," TechnicalReportLUTEDX/(TEAT-7103)/1-37/(2002), 1-37, 2002.


© Copyright 2014 EMW Publishing. All Rights Reserved